Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Phoenix, AZ

July 11, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 11, 2018, 6:06 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 6:06 PM MST (01:06 UTC)
Expired
Jul 11, 2018, 10:00 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WGUS55 KPSR 120106
FFWPSR
AZC013-120500-
/O.NEW.KPSR.FF.W.0017.180712T0106Z-180712T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
606 PM MST WED JUL 11 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1000 PM MST.

* At 603 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the New River basin upstream of New River. Flash 
  flooding is expected as this water travels downstream toward New 
  River.

* Some locations that will experience flooding include...
  New River. 

* This includes the low water crossing at Old Stage Road.
 
LAT...LON 3383 11215 3392 11221 3400 11214 3403 11206
      3402 11195 3397 11196 3387 11208

$$

MS
2 follow-up statements
720 
WGUS75 KPSR 120230
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
730 PM MST WED JUL 11 2018

AZC013-120500-
/O.CON.KPSR.FF.W.0017.000000T0000Z-180712T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
730 PM MST WED JUL 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MST FOR
MARICOPA COUNTY...

At 729 PM MST, Doppler radar indicated thunderstorms are still 
producing locally heavy rain across the warned area. Up to one inch 
of rain has already fallen.

Some locations that will experience flooding include...
New River and Anthem. 

This includes AZ Interstate 17 between mile markers 227 and 238.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3383 11215 3392 11221 3400 11214 3403 11206
      3402 11195 3397 11196 3387 11208

$$

MP
309 
WGUS75 KPSR 120459
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
959 PM MST WED JUL 11 2018

AZC013-120509-
/O.EXP.KPSR.FF.W.0017.000000T0000Z-180712T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
959 PM MST WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1000 PM
MST...

The heavy rain has ended at this time. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3383 11215 3392 11221 3400 11214 3403 11206
      3402 11195 3397 11196 3387 11208

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 4:48 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 11, 4:48 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
448 PM MST Wed Jul 11 2018

.SYNOPSIS...
Scattered showers and thunderstorms capable of producing flash
flooding, gusty winds, and small hail are expected this afternoon
and evening over the region. A Flash Flood Watch is in effect
until early Thursday morning for most of south central and
southwest Arizona and southeast California. Monsoon moisture
levels will continue to remain high enough this week to cause
isolated to scattered showers and thunderstorms daily across most
of the region, with chances decreasing for the latter part of the
work week before increasing again later this weekend. Temperatures
will remain near to slightly below normal into next week.

&&

.DISCUSSION...
Scattered showers and thunderstorms are ongoing across south
central Arizona including the Phoenix metro along with portions of
Riverside and northern Imperial Counties in southeast California.
The first area is associated with the larger-scale inverted
trough that triggered convection over La Paz County earlier today
and is continuing to move westward into southeast California,
while the second area is northwest of a weakening/dissipating MCV
feature that is currently over southeast Arizona. Although we
will continue to see some gusty winds up to 50 mph and blowing
dust with these storms, locally heavy rainfall continues to be the
greatest threat and should be the only one that extends into the
evening hours. Precipitable water values continue to be in the
1.5-1.9 inch range across the region, with a modest decrease
evident towards the higher terrain north and east of Phoenix.
Storm motions to the west have been a bit faster than expected
over southeast California where DCAPE values are closer to 1000
J/kg and outflows have been a bit stronger. However, they have not
been fast enough to keep rainfall totals down due to the efficient
rain rates falling from these storms, so we have extended the
Flash Flood Watch into our Riverside County zones and a small
portion of northern Imperial County that includes zone 564.

Storm motions over south central Arizona continue remain below 10
mph due to very weak shear and steering flow with DCAPE values
generally remaining below 700 J/kg (low enough to help slow down
outflow propagation, but enough to trigger new cells and kick up
some dust). Although hi-res models continue to show quite a bit
of variability in how convection will evolve today, the broader
ensemble is trending towards ending convection for most areas
during the early evening hours. This seems fairly reasonable due
to the lack of strong outflows from convection north of Phoenix
which is limiting the strength and coverage of convection, but we
still anticipate convection currently moving north through the I-8
corridor to hold together and/or trigger outflows that help
increase convective coverage over the Phoenix metro in the next
few hours. There are still a few hi-res model runs showing
convection may continue over the lower deserts including Phoenix
and possibly the higher terrain north and east of Phoenix, but the
MCV feature that appears to be dissipating over the higher
terrain of southeastern Arizona makes this less likely. We will
just have to watch out for another MCV developing from our ongoing
convection, which would really be the only reason the flash flood
threat would continue deeper into the late evening and overnight
hours. For now, we will continue to maintain the Flash Flood Watch
through 2 am tonight just in case a new MCV is able to develop.

We should see at least a slight decrease in convective activity
tomorrow across the region as the inverted trough finally pushes
west of the CWA and the atmosphere becomes a bit more worked over
from today's convection. Assuming a new MCV does not materialize,
larger-scale dynamics and vorticity advection should be much
weaker tomorrow, so the excessive rainfall threat should be much
less tomorrow. However, now that deep monsoon moisture is in
place, we will have a threat for mainly afternoon/evening showers
and storms in the area each day until that moisture substantially
decreases, especially over south-central Arizona. Model guidance
is in pretty good agreement that convective coverage should
decrease even more on Friday as precipitable water values fall
closer to 1.2-1.5 inches without a clear trigger for convection
aside from terrain and daytime heating. The upper high becomes
somewhat ill-defined and centered off to our northwest, with weak
low/mid level steering flow from the southwest. Friday and
Saturday should be the warmest days with highs in the lower to mid
100s over the Phoenix metro and upper 100s over the lower deserts
of southwest Arizona and southeast California.

More favorable monsoon conditions to return later this weekend at
some point between Saturday and Monday as another easterly wave
from the Gulf of Mexico pushes west into northern Mexico and the
Desert Southwest to bring increasing moisture and upper-level
support for convection. In addition, the upper high will set up
to our northwest in the vicinity of southern Nevada and steering
flow will strengthen out of the northeast which is a favorable
direction to bring high terrain storms into the deserts. Our
current forecast favors the ECMWF which shows a more pronounced
wave, though there is still considerably uncertainty in the timing
and potential strength of a such a wave at this time. As moisture
increases, high temps start to trend back down slightly on Sunday
and Monday before increasing by the middle of next week once the
wave has moved west of the region.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Expect light to moderate winds favoring alternating periods of
southwest to southeast near 6-12kt with thunderstorms in the
vicinity. Periodic outflows from the storms will produce occasional
gusts up to 18-25kt and slightly reduced slant range visibilities
near 5SM in lofted blowing dust. Skies will be partly cloudy with
BKN low-mid level decks from 8-15Kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect periodic chances of thunderstorms and rain showers through
tonight. Moderate winds will favor the southeast to southwest at the
TAF sites. Wind gusts of 22-25kt can also be expected closer to
storms. Expect SCT-BKN cloud decks from 8-15kft.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Thursday: Low grade monsoon conditions will
exist Friday and possibly Saturday as drier air moves over the
region. During this period, afternoon thunderstorms will mainly be
confined to the higher terrain north and east of Phoenix, but we
cannot completely rule out a few storms making their way to the
lower elevations of south-central Arizona. Despite the drier air,
overnight recoveries will still be fair to good while daytime
humidity minimums will be at or above 15-20%. More moist air works
its way into the region on Sunday and looks to stick around
through early next week bringing a possible uptick in afternoon
convection. Winds will remain light throughout our extended period
except near thunderstorms where gusty and erratic winds can be
expected.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 2 AM MST Thursday for AZZ531-533-534-537-
     538-540>563.

CA...Flash Flood Watch until 2 AM PDT Thursday for CAZ560-561-564-568-
     570.

&&

DISCUSSION...Hopper/CB
AVIATION...Sawtelle
FIRE WEATHER...Wilson

In the hours before

Special weather statement, Jul 11, 5:39 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
539 PM MST WED JUL 11 2018

AZZ541-542-544-120115-
Cave Creek/New River AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
539 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM
MST...

At 539 PM MST, Doppler radar was tracking a strong thunderstorm near
Metro Center, or near Glendale, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Phoenix, Glendale, Peoria, Sun City, Deer Valley Airport, Downtown
Peoria, Arrowhead Mall, Metro Center and North Mountain Park.

This includes the following highways...
AZ Interstate 17 between mile markers 206 and 221.
AZ Route 51 near mile marker 15.
US Highway 60 between mile markers 147 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 11206 3356 11230 3379 11227 3374 11196
TIME...MOT...LOC 0039Z 183DEG 12KT 3361 11215

CK
Local storm report, Jul 11, 5:48 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
548 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      4 NNW AK-CHIN VILLAGE   33.08N 112.12W
07/11/2018                   PINAL              AZ   DEPT OF HIGHWAYS

            ADOT REPORTS FLOODING ON STATE ROUTE 238,
            EW-BOUND FROM MILE POST 40.0, 4.0 MILES WEST
            OF SR 347 TO MILE POST 24.0.

&&

BH
Local storm report, Jul 11, 5:56 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
556 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FLOOD            3 ENE GLENDALE          33.55N 112.14W
07/11/2018                   MARICOPA           AZ   TRAINED SPOTTER

            SPOTTER'S RAIN GAUGE FILLED OVER THE 1" MARK
            OVER A 30 MINUTE PERIOD.

&&

TD
Local storm report, Jul 11, 6:01 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
601 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FLOOD            3 E GLENDALE            33.55N 112.14W
07/11/2018                   MARICOPA           AZ   TRAINED SPOTTER

            SPOTTER MEASURED 0.81" OF RAINFALL IN A 15
            MINUTE PERIOD.

&&

TD
Special weather statement, Jul 11, 6:04 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
604 PM MST WED JUL 11 2018

AZZ531-533-120130-
Kofa AZ-Central La Paz AZ-
604 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND
NORTHEASTERN YUMA COUNTIES UNTIL 630 PM MST...

At 604 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles east of Kofa Wildlife Refuge, or 45 miles west of Tonopah,
moving north at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central La Paz
and northeastern Yuma Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3331 11359 3331 11381 3358 11386 3357 11353
TIME...MOT...LOC 0104Z 181DEG 8KT 3339 11370

CK
Special weather statement, Jul 11, 6:06 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
606 PM MST WED JUL 11 2018

AZZ537-541-542-544-546-120145-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-
Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
606 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 606 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Peoria to Deer Valley Airport. Movement
was north at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Sun City West, Sun City, New
River, Cave Creek, Carefree, Deer Valley Airport, Arrowhead Mall,
Desert Ridge Marketplace, Lake Pleasant, Vistancia and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 211 and 228.
AZ Route 51 between mile markers 9 and 15.
AZ Route 101 between mile markers 15 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3383 11189 3382 11188 3381 11188 3356 11198
      3367 11238 3389 11236
TIME...MOT...LOC 0106Z 174DEG 14KT 3374 11228 3367 11208

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:17 PM MSTSpecial Weather StatementPSRMaricopa43 min
Jul 11, 5:19 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 11, 5:28 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Jul 11, 5:30 PM MSTSpecial Weather StatementPSR30 min
Jul 11, 5:39 PM MSTSpecial Weather StatementPSRMaricopa36 min
Jul 11, 6:04 PM MSTSpecial Weather StatementPSRLa Paz26 min
Jul 11, 6:06 PM MSTSpecial Weather StatementPSRMaricopa39 min
Jul 11, 6:10 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 11, 6:18 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 11, 6:18 PM MSTSpecial Weather StatementPSR42 min
Jul 11, 6:20 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Jul 11, 6:29 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 11, 6:35 PM MSTAreal Flood AdvisoryPSRGila115 min
Jul 11, 7:28 PM MSTSpecial Weather StatementPSR47 min
Jul 11, 7:49 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Jul 11, 8:01 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 11, 8:13 PM MSTAreal Flood WarningPSRMaricopa, Pinal6 hr
Jul 11, 8:41 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 11, 8:45 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 11, 9:12 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 11, 9:48 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 11, 9:54 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 11, 11:06 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 12, 12:09 AM MSTFlash Flood WarningPSRMaricopa5 hr
Jul 12, 6:23 AM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Jul 12, 7:18 AM MSTAreal Flood AdvisoryPSRGila117 min
Jul 12, 1:11 PM MSTAreal Flood AdvisoryPSRLa Paz2 hr
Jul 12, 1:34 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 12, 3:46 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 12, 3:53 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Jul 12, 4:46 PM MSTSpecial Weather StatementPSRMaricopa44 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.